Alert archive / Rhode Island / Flash Flood Watches in 2017

Flash Flood Watch 4, NWS Boston/Norton, MA

July 13, 20175 counties in Rhode Island; 4 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut

NWS Boston/Norton, MA issued this flash flood watch at Jul 13, 2017, 11:06 AM EDT for 5 counties in Rhode Island; 4 counties in Massachusetts; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It took effect at Jul 13, 2017, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2017, 11:06 AM EDT (15:06 UTC)
In effect from
Jul 13, 2017, 12:00 PM EDT
Expired
Jul 13, 2017, 7:06 PM EDT
In force
7 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Hampden County, MA, Hampshire County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 3.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

284 
WGUS61 KBOX 131506
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Taunton MA
1106 AM EDT Thu Jul 13 2017

...Flash Flood Watch In Effect Until 8 PM...

.A tropical-like airmass remains over southwest Massachusetts into
Connecticut, Rhode Island and may enter southeast Massachusetts
this afternoon. As was the case yesterday, this tropical airmass
may be accompanied by scattered thunderstorms with torrential 
downpours. These storms may continue to move over the same 
locations, increasing the risk for localized flash flooding 
especially in urban, poor drainage and low lying areas.

CTZ002>004-MAZ008>011-017-018-020-021-RIZ001>007-140000-
/O.NEW.KBOX.FF.A.0004.170713T1600Z-170714T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-Tolland CT-Windham CT-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Northern Bristol MA-Western Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Chesterfield, Blandford, Amherst, 
Northampton, Springfield, Taunton, Brockton, Fall River, 
New Bedford, Mattapoisett, Foster, Smithfield, Providence, 
Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, 
Bristol, Narragansett, Westerly, and Newport
1106 AM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Taunton has issued a

* Flash Flood Watch for portions of northern Connecticut,
  Massachusetts, and Rhode Island, including the following areas,
  in northern Connecticut, Hartford, Tolland, and Windham. In
  Massachusetts, Bristol, Hampden, Hampshire, and Western and
  Southern Plymouth. In Rhode Island, Bristol, Kent, Newport,
  Providence, and Washington. This also includes the cities and
  towns of Hartford, Union, Vernon, Putnam, Willimantic, Amherst,
  Northampton, Springfield, Taunton, Brockton, Fall River, New 
  Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry,
  West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
  Narragansett, Westerly, and Newport.

* Until 8 PM EDT this evening

* Thunderstorms with torrential downpours may result in brief but
  intense rainfall rates of 1-2 inches in a very short period of 
  time, 30 to 60 minutes. Storm total rainfall may approach 3 to 4
  inch amounts in very localized/small areas through 8 pm.
 
* Uncertainty, there is always uncertainty with summertime
  thunderstorms and their exact location of impact. Right now the
  areas of greatest risk are southwest Massachusetts into
  Connecticut, Rhode Island and possibly southeast Massachusetts.
  While some locations may receive flooding rains this afternoon
  and early evening, other locations in the watch area will be
  spared. Nonetheless, be on the look out for torrential downpours
  and localized flash flooding with any given thunderstorm this
  afternoon and early evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Nocera
1 follow-up statement
680 
WGUS61 KBOX 132306
FFABOX

Flood Watch
National Weather Service Taunton MA
706 PM EDT Thu Jul 13 2017

CTZ002>004-MAZ008>011-017-018-020-021-RIZ001>007-140015-
/O.CAN.KBOX.FF.A.0004.000000T0000Z-170714T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-Tolland CT-Windham CT-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Northern Bristol MA-Western Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-
Including the cities of Hartford, Windsor Locks, Union, Vernon, 
Putnam, Willimantic, Chesterfield, Blandford, Amherst, 
Northampton, Springfield, Taunton, Brockton, Fall River, 
New Bedford, Mattapoisett, Foster, Smithfield, Providence, 
Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, 
Bristol, Narragansett, Westerly, and Newport
706 PM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northern Connecticut,
Massachusetts, and Rhode Island has been cancelled. Although light
to moderate rain will continue through the evening, the heaviest
rain has shifted offshore.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jul 13, 8:03 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 8:03 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
803 AM EDT Thu Jul 13 2017

.SYNOPSIS...
A cold front slowly moves south across Southern New England
today and moves south of the region tonight and Friday. This
will bring showers and thunderstorms, some with heavy downpours
and potential for local flooding. A few may also produce strong
to damaging wind gusts. Storms will be most numerous across CT
and RI. Cold front moves offshore Friday night into Saturday,
though light showers may linger. Warm but somewhat drier
conditions expected on Sunday. Another frontal system approaches
early next week with the chance for showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

740 AM Update...

Area of showers remains N of the Mass Pike on the backside of
the stationary front that appears to be sitting along the Mass
Pike at 11Z. Noting some ridging trying to work S out of
northern New England on latest MSAS surface map from a bubble
high pressure over central Maine. Another low wave across W
NY/PA will shift eastward, and should start to push into
western Mass/N Central CT later this morning or midday as seen
on latest HRRR model data.

Expect areas of fog, some with vsbys below 1/2SM, should break
apart through mid morning or so but may linger across Cape Cod
and the islands a bit longer. Already seeing the low clouds
lifting across the lower CT valley into NE CT and RI, which
should also move in across most areas except N central and NE
Mass to the Cape by midday.

Very sultry airmass across the region with dewpts in the 65-70
degree range across most areas, though dewpts appears to be
dropping to the lower 60s across NE Mass behind the now
stationary front. This will help in any developing convection
this afternoon, with convergence along the front as well as the
high PWATs.

Updated near term forecast to bring conditions current.

Previous Discussion...

The front remains parallel to the upper flow, so expect no
better than slow progress in getting the front south of New
England. Precipitable water values will be around 2 inches,
which remains 2+ std deviations above normal. Prime question is
whether there will be any breaks in the clouds to help
destabilize the airmass. CAPE values are forecast at 1000-2000
J/KG, mainly across W MA, N CT, and RI. Totals reach the upper
40s with a couple of models supporting low 50s. Observed winds
upstream in MI and OH showed 850 mb winds of 25-30 knots, and
model data maintains those values over our area today. Observed
winds at 500 mb were 35-45 knots, although model data is less
confident in maintaining such winds over us today.

Good moisture and instability with marginal shear suggest
continued potential for heavy downpours from convection with
potential for flooding/flash flooding. Potential for
strong/damaging wind is the same as yesterday...not great, but
adequate. At first glance the depth of warm temps would not
suggest a strong hail potential...but if it occurred yesterday
then it would have a chance again today.

Timing of convection is in some question. HRRR model data points
to convection reaching western New England around 18Z, while one
or tow other models suggest a later start. We favor the earlier
timing.

We considered issuing a Flood Watch, but because of the
uncertainty in convection onset we have opted to hold off for
now.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Zonal flow continues through tonight. A shortwave approaching
the Great Lakes sharpens as it moves east. This is in response
to building high pressure over the Western USA. Upper jet
supporting the shortwave moves near New England tonight and
moves its right entrance region over us Friday.

At the surface, the cold front moves south of New England while
high pressure builds south from Eastern Canada. This will create
a northeast surface flow and bring less humid air to the
surface. The warmer more unstable air will linger above the
surface, especially over Western MA and CT.

All of this along with the lingering high moisture content of
the air and marginally favorable elevated instability in western
MA and CT suggests continuing potential for showers and a
couple of thunderstorms tonight and Friday.

Temperatures are close to a blend of guidance. Overnight min
temps will be near dew point in the upper 50s north to mid 60s
south. Friday max temps in the upper 60s northeast Mass and
lower 70s south and west.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...

* Scattered showers/thunderstorms and humid conditions Friday
  night/Saturday
* Drier and cooler weather late this weekend
* Summer warmth and humidity return early next week along with
  the threat for scattered showers and thunderstorms

Overview...

General nearly zonal northern stream flow continues late this
week into early this weekend, then H5 trough digs once again
across the northeast U.S. as long wave ridge builds across the
western Plains states into western Canada. After H5 short wave
moves E on Saturday, will see a brief period of drier conditions
with a W-NW flow aloft moving across. Fast flow continues,
however, as the mid level trough re-establishes early next week,
with weak waves in the steering flow.

Digging H5 short wave moves out of the Great Lakes into NY/PA
region early next week. Models appear to dig long wave trough
around the Appalachians or western NY/PA, and possibly even a
cutoff low somewhere around the eastern Lakes toward the end of
this period. This will keep a somewhat unsettled pattern in
place with the threat for precip and diurnal convection during
the Mon-Wed timeframe.

Details...

Friday night through Saturday night...
00Z GFS appears too dry with high pressure ridge trying to
build S faster than remaining model suite. Low pressure passes S
of New England Fri night into Saturday, bringing E-NE wind flow
and cooler temps. With the associated H5 short wave moving
across in the mainly westerly flow aloft, will see threat for
scattered showers and thunderstorms Fri night into Saturday
along with areas of fog as humidity lingers.

Somewhat drier conditions start to push in later Saturday into
Saturday night. However, lingering humidity may mean another
round of patchy fog during the overnight hours as weak high
pressure moves across the region.

Expect overnight lows to fall to near seasonal levels, mainly
in the upper 50s to mid 60s, with highs Saturday running to
around 5 degrees below seasonal norms, mainly in the mid 70s to
around 80.

Sunday into Sunday night...
Should remain generally dry during this timeframe, though can
not rule out a few isolated showers or even a possible afternoon
thunderstorm across the northern tier of Mass at times. Expect
seasonal temps with winds shifting to light S-SW. Patchy late
night/early morning fog once again Sun night.

Monday through Wednesday...
Another H5 short wave starts to shift SE across the western
Great Lakes early next week, which will bring SW winds back
across the region. Will see increased humidity levels again.
Diurnal instability will also make another appearance each day,
especially across the interior. As the H5 trough digs to the W
of the region, will see general southerly wind flow in place by
late Mon or Tue. Have carried slight chance to low chance POPs
each day mainly away from the coastal plain. With the increasing
humidity, may also see brief heavy downpours in any convection.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Today...Low to moderate confidence.

Nearly stationary front across the region at 11Z. Light NE winds
mainly N of the Mass Pike and light/variable or calm winds over
southern areas. Low confidence regarding wind directions during
the day. High humidity and light winds will support low
CIGS/VSBYS in stratus and areas of fog. Noting CIGS increasing
across N CT/RI, though low clouds will be lingering there
through mid-late morning.

Showers and thunderstorms will again be a concern, especially
over W Mass/N CT. Locally heavy downpours may cause flooding of
prone locations. IFR cigs/vsbys may improve to MVFR during the
day. Improvement reaching VFR at KBDL and KBAF, but may waver
through mid-late morning to MVFR-IFR at times. May also see
improvement across W Mass/N CT/interior RI.

Tonight and Friday....Low-moderate confidence.

The cold front moves south of New England, with all areas
developing a wind from the northeast. Expect IFR/LIFR cigs and
vsbys in fog tonight, with IFR or MVFR cigs/vsbys in showers and
a few thunderstorms. Continued risk of local flooding in heavy
downpours.

KBOS Terminal...Northeast to east winds will continue through
the day. IFR/LIFR ceilings and vsbys this morning with marginal
improvement by midday. Continued IFR or low-end MVFR during the
afternoon.

KBDL Terminal...Light variable winds much of the day. Winds will
eventually turn from the northeast late afternoon or early
night. Before this wind shift, there will be potential for
showers/t-storms containing locally heavy downpours and local
flooding, as well as strong wind gusts.

Outlook /Friday Night through Monday/...

Low to moderate confidence each day.

Friday night...
Expect mainly IFR CIGs through the night. Areas of MVFR-IFR
VSBYs in areas of fog, mainly in normally prone inland
locations, with patchy fog along the coast. Scattered
showers/isolated thunderstorms mainly across central and western
areas early, shifting E around or after midnight. Light E-NE
winds.

Saturday-Saturday night...
MVFR-IFR CIGs improving to VFR from W-E through midday, but may
linger most of the day across eastern areas Saturday. MVFR- IFR
VSBYs improve to VFR by around mid morning. Light E-NE winds
early, becoming W-NW by around midday and through the afternoon.
Remaining dry Sat night, but CIGS/VSBYS lower to MVFR-IFR in
areas of low clouds and fog, which should improve toward
daybreak.

Sunday and Monday...
Mainly VFR Sunday and Monday. A few showers/thunderstorms with
local MVFR conditions may move into N and central Mass mainly
near and north of the Mass Pike Sunday afternoon/night, then
remain across the interior into Monday. Areas of fog with MVFR-
IFR conditions during the late night and early morning hours
each day. Light S-SW winds Sunday/Sunday night, becoming S-SE on
Monday.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Friday/...

Today... Low-moderate confidence.

Winds and seas will continue to be low today and Friday. Poor
visibility in locally dense fog will affect the waters this
morning. Showers/t-storms with locally heavy downpours will be a
concern again this afternoon and evening, with strong wind gusts
possible. Best chance will be on the southern waters.

Tonight and Friday... Low-moderate confidence.

Cold front moves south of the southern waters tonight. Expect
northeast winds across all waters but with gusts 20 knot or
less and seas less than 5 feet. Continued risk of heavy showers
and a few t-storms.

Outlook /Friday Night through Monday/...Moderate confidence.

Friday night...
Expect light E-NE winds, shifting to N across the eastern
waters after midnight. Seas 4 ft or less. Visibility
restrictions in areas of fog and scattered showers/thunderstorms
with areas of heavy rainfall.

Saturday and Saturday night...
Generally light winds, mostly from the N-NE then will shift to
NW across the southern waters Sat afternoon, then becoming SW
Sat night. Seas remain 4 ft or less, highest on the southern
waters. Visibility restrictions in areas of fog through mid
morning Sat, then again Sat night. A few leftover showers
through midday Saturday on the eastern waters, otherwise dry.

Sunday through Monday...
S-SW winds 10 kt or less Sunday and Sunday night, then backing
to SE Monday. Seas 3 ft or less. Local visibility restrictions
in late night/early morning fog mainly on the near shore waters
each day. A few showers/thunderstorms may move across the
eastern waters off Cape Ann Sunday, then S and E of Nantucket
Monday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...WTB/EVT
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...EVT
MARINE...WTB/EVT
Hazardous weather outlook, Jul 13, 7:08 AM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
708 AM EDT Thu Jul 13 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-141115-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
708 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

There is the possibility for heavy rainfall in any thunderstorms
through this evening. Some localized urban and poor drainage
flooding may result.

Some thunderstorms may produce local strong wind gusts mainly this
afternoon and evening. There is a low risk of localized wind damage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rainfall is possible in any thunderstorms Friday afternoon and
evening, which may produce localized urban and poor drainage
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-141115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
708 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

A few strong thunderstorms may produce brief squally winds across the
near shore waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:20 PM EDTSpecial Weather StatementBOXProvidence25 min
Jul 13, 2:21 PM EDTSpecial Weather StatementBOXKent24 min
Jul 13, 2:41 PM EDTFlash Flood WarningBOXWashington3 hr
Jul 12, 8:16 PM EDTAreal Flood WarningBOXMiddlesex, Norfolk, Suffolk3 hr
Jul 13, 2:34 PM EDTSpecial Marine WarningBOX56 min
Jul 13, 3:13 PM EDTSpecial Weather StatementBOXHampden47 min
Jul 13, 4:21 PM EDTSpecial Weather StatementBOXPlymouth39 min
Jul 13, 2:28 PM EDTSpecial Weather StatementBOX47 min
Jul 13, 3:58 PM EDTSpecial Weather StatementBOX47 min
Jul 13, 4:34 PM EDTSpecial Weather StatementBOX41 min

Nearby

Flash Flood Watches in Rhode Island, 2017Flash Flood Watches in Massachusetts, 2017Flash Flood Watches in Connecticut, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.